The Severe Immunotherapy Complications (SIC) Service and Clinical-Translational Research Effort at Mass General Cancer Center is working to address the urgent need to understand how and why immune-related adverse events (irAEs) occur. SIC's multidisciplinary team comprises more than 50 individuals across 19 areas of the hospital, and this unique group of clinicians and researchers are involved in the care of every patient admitted with a suspected irAE after checkpoint blockade immunotherapy.

In this interview series, Kerry Reynolds, MD, director of the SIC service, sits down with a SIC team member for a deeper-dive into their work. This month we meet Steven Chen, MD, MPH, a board-certified internist and dermatologist at Massachusetts General Hospital.

Kerry Reynolds, MD
Kerry Reynolds, MD

Kerry: Steven, thank you so much for joining us today. We are excited about your upcoming talk that you will give in the Severe Immunotherapy Complications Service seminar series. You and your research team have been doing exceptional work. The recent paper in JAMA Dermatology looking at the treatment for cutaneous immune-related adverse events and survival outcomes in patients with advanced cancer is eye-opening. Can you tell us more about it?

Steven: Thanks for having me. Happy to chat about the results of this paper. In short, what we found was reassuring. When we looked at all patients at MGH between January 2016 and March of 2019 who received an immune checkpoint inhibitor (ICI) and subsequently developed a rash because of the cancer therapy, the use of steroids didn't seem to have a negative effect on our patients' survival. This is in contrast to our papers, including those from our own SIC service at MGH, that showed that systemic steroids may negatively impact survival if given for certain conditions, such as hypophisitis or gastroenterocolitis. However, one major caveat is that in our population of patients with skin toxicity with ICI, steroids were used at lower doses, so we can't definitively say that it's completely safe, especially given our small sample size and relatively lower doses of steroids used. Importantly, we did find that patients who received steroids were more likely to have an infectious complication, so a good reminder that despite our patients' active immune systems working to fight cancer, the steroids seem to impart a higher risk of infection to look out for.

Steven Chen, MD, MPH
Steven Chen, MD, MPH

Kerry: How do you think this work informs the field moving forward? What should we do differently when thinking about steroids for treatment of irAE?

Steven: That's a great question. Like I mentioned before, I think we have to be cautious about extrapolating these results to everyone who gets a rash from ICI. However, what this tells me is that steroids might be less detrimental than we thought, especially at lower doses and shorter periods of time. What that means is that if I have a choice, I'm still going to try to avoid steroids in my patients. However, if my patient needs them because their skin toxicity is too severe, I'm going to try to use a relatively lower dose (less than 1 mg per kg), and try to limit the amount of time I use it. However, until we see larger studies performed, it will be hard to completely feel okay using steroids in our ICI patients given the theoretical interference with the anti-tumor effect.

Kerry: What is the most pressing need, in your opinion, in the field of immune-related adverse events. In short, where do we go from here?

Steven: What I think we desperately need to do is agree on standard definitions for cutaneous immune-related adverse events (cirAE), and also have a better sense of what our treatments are doing to our patients and their immune systems. Once we can all agree on a way to define this very heterogenous group of diseases, we'll be able to better study them, and tease out important differences between various subtypes of cirAE. Current guidelines group a lot of our cirAEs under "rash," which unfortunately leaves too much to the imagination. My personal research mission is to find a way for us to treat our cirAE patients that not only avoids interference for the ICI's anti-tumor effect, but perhaps even a way to boost the ICI's work. That would be a dream.

Kerry: Can you summarize some of the other important findings from your work this past year or so that you can share with the group?

Steven: I'd be happy to. Another study we published in JAMA Dermatology found that certain subtypes of cirAEs seemed to be associated with particular irAEs of other organ systems. Specifically speaking, patients who develop psoriasiform cirAE seem to have endocrine irAE afterward, and those with mucositis seem to get gastrointestinal and rheumatologic irAE afterward. This has changed how I counsel my cirAE patients with mucositis as well as psoriasiform dermatitis, taking a more directed review of symptoms, and even potentially sending some basic lab tests to work up other organ systems. Additionally, we found that even after controlling for stage of cancer, therapy type, and severity of cirAE, patients who saw a board certified dermatologist and received treatment from them, seemed to survive longer than those that didn't. I don't have a great reason to suggest why that might be the case, but we are curious whether it's in line with the palliative care literature, in that the care of many of the side effects of cancer therapy or cancer itself may help boost survival.

We've also published a few papers now demonstrating that the ICI induced skin toxicities we see vary in their clinical characteristics when compared with the non-ICI associated versions of the same disease. For example, ICI induced bullous pemphigoid seems to present and respond differently to therapy than non-ICI associated bullous pemphigoid. The same goes for ICI induced lichenoid eruptions, and ICI induced Stevens-Johnson Syndrome. These have very important implications for therapy options. I'll leave you with a teaser to say that I hope you'll stay tuned, as we have some exciting work coming down the pike that I think may also be practice changing!

Publications:

Thompson LL, Krasnow NA, Chang MS, Yoon J, Li EB, Polyakov NJ, Molina GE, Said JT, Huang K, Kuchroo JR, Hinton AN, Reynolds KL, Chen ST. Patterns of Cutaneous and Noncutaneous Immune-Related Adverse Events Among Patients With Advanced Cancer. JAMA Dermatol. 2021 May 1;157(5):577-582. doi: 10.1001/jamadermatol.2021.0326.

Thompson LL, Yoon J, Krasnow NA, Chang MS, Li EB, McMahon DE, Chen ST. Association Between Systemic Corticosteroid Treatment for Cutaneous Immune-Related Adverse Events and Survival Outcomes in Patients With Advanced Cancer. JAMA Dermatol. 2021 Apr 14;157(5):599–602. doi: 10.1001/jamadermatol.2021.0727. Epub ahead of print.

Thompson LL, Li EB, Krasnow NA, Chang MS, Said JT, Molina GE, Polyakov NJ, Yoon J, Dee EC, Huang K, Blum AE, Kuchroo JR, Hinton AN, Reynolds KL, Chen ST. Effect of dermatological consultation on survival in patients with checkpoint inhibitor-associated cutaneous toxicity. Br J Dermatol. 2021 Sep;185(3):627-635. doi: 10.1111/bjd.20074. Epub 2021 May 17.